HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   High & Low Blood Pressure (http://www.healthboards.com/boards/high-low-blood-pressure/)
-   -   Allergic reaction to Lisinopril tongue/throat swelling, I was in the ER today! (http://www.healthboards.com/boards/high-low-blood-pressure/829214-allergic-reaction-lisinopril-tongue-throat-swelling-i-er-today.html)

blackberrybunny 12-29-2010 03:34 PM

Allergic reaction to Lisinopril tongue/throat swelling, I was in the ER today!
 
Hello.

I am a 42 year old woman who has a variety of health issues, but I'm only coming here to mention what happened to be today because of my high blood pressure.

I have been taking the bp medicine "Lisinopril" now for a year, maybe a year and a half. I take half a pill in the a.m., and then the other half in the p.m. So far, all this time, no problems. I have never had an allergic reaction to anything in my life, and I've never been allergic to any type of medicine.

So when I woke up this a.m. and my tongue was swollen a little, I didn't think it had anything to do with my blood pressure medicine. It was not painful, but swollen, making it difficult to talk or eat. I ate a bowl of grits, since they were easy enough to eat, and the swelling got worse. I just figured I aggravated my poor tongue from eating.

By the third hour, my throat was swelling and closing. I went to the emergency room, and they took me in RIGHT away, (YIPEEEE!). I never even got a chance to sit down in the waiting room, haha. Glad for that! BUT they took me in and when I told them the meds I take, and mentioned the Lisinopril, they said THAT is it.

They told me even though I have never been allergic to anything, that this kind of thing CAN happen, and obviously, it did. I absolutely could not talk to anyone, my tongue so swollen that my teeth have cut it on the sides. It was very embarassing, but a little humorous too. I sounded horrible.

They started me on an i.v. and gave me some liquid Benedryl. (BTW, before I left for the hospital, I TRIED to swallow a benedryl caplet, but was unable to. I could not even swallow water). They also gave me a dose of some kind of sodium-something or other steroid. And a dose of Pepcid for my tummy. In about an hour, the benedryl and steroid were starting to work, and the swelling was going down. I was finally able to spit out a few "S" words and they were convinced I would be okay, so they let me go with some scripts. I have to start one of those steroid packs tomorrow and that stuff is gonna make me so hungry! Tonight, about 9 hours later, the swelling in my tongue is nearly gone, and my throat doesn't feel so bad either.

This was really scary. I'm going to google and see if I can find clues as to why this happened to me. I haven't eaten anything new, or different, no shellfish (I don't eat seafood of any kind), no new or different meds. No new soap or shampoo, NOTHING. I can't think of one thing that could have done this. So you just never know. This was completely unexpected for me. I had NO idea I was going to end up in the E.R. today, wow!

I will see my doctor on the 6th and we'll try to figure out what I can take for my high bp. Now, off to find something easy to eat--I'm famished! Still have to eat something soft, as my tongue took a beating today.

Flutterbye77 12-29-2010 05:23 PM

Re: Allergic reaction to Lisinopril tongue/throat swelling, I was in the ER today!
 
Oh my gosh! Glad you are ok! I have heard of this happening before with this medication from someone who was on it for awhile.

JJ 12-29-2010 06:08 PM

Re: Allergic reaction to Lisinopril tongue/throat swelling, I was in the ER today!
 
Very glad that you got such quick treatment. Lisinopril, which is an ACE med. sometimes will have that side effect, weird it took so long to show up.

I was on Altace years ago, another Ace med. and I got the wicked cough and some swelling in my ankles and calfs., so now I take an ARB. Hubby was on Lisinopril for awhile but also got leg swelling so he, like me is on Losartan.

Feel better and glad your doing ok.....JJ.....:wave:

jeda 12-30-2010 04:13 PM

Re: Allergic reaction to Lisinopril tongue/throat swelling, I was in the ER today!
 
What you had suffered I think is an angioedema, you can see that this is one of the possible complications of the ACE Inhibitors like Lisinopril, so I am not sure that you might consider it an "allergic reaction" I would say is a "documented side effect".

Take care, if I am not mistaken, the steroids, will increase your BP.

Jesus.

JMG67 03-26-2011 09:18 PM

Re: Allergic reaction to Lisinopril tongue/throat swelling, I was in the ER today!
 
Sorry to read of your experience. I was in the ER twice this week. It's almost as if our experiences were identical. I've been off the ACE for a week, but because I only have one kidney, it is taking forever for the side effect to leave my body so anything that I eat that is naturally allergenic (nuts, citrus) that is not an allergen for me is setting off the severe swelling. I was on the Benazeperil (sp?) for two weeks with absolutely no symptoms and than out of nowhere the swelling started, primarily in the front of the throat and left side of my face and nose. It also felt like someone was pushing a golf ball into the front of my throat. They have put me back on a high dose of prednisone for five days, plus benadryl and Tagamet. I don't know if your reaction included severe gastric distress/burping, but mine did. It came full force with the swelling. Not a fun side effect, to say the least.

abq 05-11-2012 05:30 AM

Re: Allergic reaction to Lisinopril tongue/throat swelling, I was in the ER today!
 
[QUOTE=JMG67;4716319]Sorry to read of your experience. I was in the ER twice this week. It's almost as if our experiences were identical. I've been off the ACE for a week, but because I only have one kidney, it is taking forever for the side effect to leave my body so anything that I eat that is naturally allergenic (nuts, citrus) that is not an allergen for me is setting off the severe swelling. I was on the Benazeperil (sp?) for two weeks with absolutely no symptoms and than out of nowhere the swelling started, primarily in the front of the throat and left side of my face and nose. It also felt like someone was pushing a golf ball into the front of my throat. They have put me back on a high dose of prednisone for five days, plus benadryl and Tagamet. I don't know if your reaction included severe gastric distress/burping, but mine did. It came full force with the swelling. Not a fun side effect, to say the least.[/QUOTE]

This happened to me over several months. I would eat something, and then have a reaction that included tongue swelling, throat spasms and cramping, ear canal contractions and sometimes severe gastric reactions. I have never had food allergies. This has also been triggered by environmental factors such as the onset of Spring, smoke, and flying on airplanes. I have been off Lisinopril for 6 months, and the symptoms are slowly dissipating. Eating a low histamine diet has helped some. Doctors at National Jewish in Denver think it will improve with time. I hope they are right!


All times are GMT -7. The time now is 07:53 AM.